Systemic lupus erythematosus presenting as Stevens-Johnson syndrome and toxic epidermal necrolysis: a report of three cases.Lupus. 2011 May; 20(6):647-52.L
Stevens-Johnson syndrome (SJS) and toxic epidermal necrolysis (TEN) are life-threatening dermatological conditions that are characterized by mucositis, epidermal detachment and erosions. The underlying etiology in SJS and TEN is almost invariably secondary to drugs. Rarely, other causes such as systemic lupus erythematosus (SLE), infections and vaccinations have been implicated. This report describes three patients with SLE who presented with manifestations of SJS/TEN without a clear drug causality. All three patients presented with photodistributed macular exanthema, which evolved to target lesions, bullae, erosions or sheet-like detachment. This was associated with oral mucositis and conjunctivitis. The onset of the rash was insidious with a protracted clinical course. Ultraviolet exposure and steroid tapering appear to be precipitating factors. In two of the patients, SJS and TEN were the initial presentation of lupus. Although SJS and TEN are almost invariably due to medications, they may, rarely, be an initial presentation of lupus, particularly when associated with an initial photodistribution, absence of genital involvement and a prolonged clinical course.